Virginia, 2011Flooding in Virginia, November 29, 2011
November 29, 2011 · NWS LWX · 2 events in 2 counties and zones
A plume of moisture on the east side of a broad low pressure centered over the Ohio Valley combined with ample lift enhanced by terrain across the central Virginia foothills to produce widespread moderate to heavy rain during the morning. 70 near Advance Mills, caused a couple of flood events in Nelson and Albemarle Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A plume of moisture on the east side of a broad low pressure centered over the Ohio Valley combined with ample lift enhanced by terrain across the central Virginia foothills to produce widespread moderate to heavy rain during the morning. Rainfall amounts, reported as high as 1.70 near Advance Mills, caused a couple of flood events in Nelson and Albemarle Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Nov 29, 3:32 AM EST, 3 hours 28 minutes earlier.
Area forecast discussion, Nov 29, 3:32 AM EST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
332 AM EST TUE NOV 29 2011
.SYNOPSIS...
LOW PRESSURE WILL MOVE UP THE CENTRAL APPALACHIANS TODAY...DRAGGING
A FRONTAL BOUNDARY THROUGH THE MID ATLANTIC. HIGH PRESSURE BUILDS
INTO THE REGION WEDNESDAY NIGHT AND THURSDAY AND WILL REMAIN IN
PLACE THROUGH THE EARLY WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/... LOW PRESSURE CURRENTLY ACROSS SW WEST
VIRGINIA THIS MORNING. A FRONTAL BOUNDARY STRETCHES FROM THE LOW
CENTER EASTWARD THROUGH CENTRAL NORTH CAROLINA. REGIONAL RADAR
SHOWS MODERATE TO LOCALLY HEAVY RAINFALL ALONG AND BEHIND THE
FRONT PUSHING NORTHWARD INTO THE MID ATLANTIC.
THE SURFACE LOW WILL MOVE FROM THE CENTRAL APPALACHIANS TO THE
EASTERN GREAT LAKES BY THIS EVENING AND INTO NEW ENGLAND BY EARLY
WEDNESDAY MORNING. PRECIP WITH THIS SYSTEM IS ANAFRONTAL...AND A DRY
SLOT IS WELL DEPICTED ON RADAR AND WV IMAGERY. PRECIP HAS BEEN
SLOWER TO MOVE INTO THE CWFA...WHICH HAS BEEN THE OVERALL TREND WITH
THIS SYSTEM. OVERALL...POP VALUES HAVEN'T CHANGED FOR
TODAY/TONIGHT...JUST THE TIMING.
EVEN THROUGH WIDESPREAD PRECIP WILL TAPER OFF DURING THE MID
AFTERNOON...THE UPPER LOW WILL HELP PROVIDE SOME INSTABILITY SHOWERS
INTO THE OVERNIGHT HOURS. FOR MOST LOCALES...SHOWERS WILL BE MORE
SCATTERED IN NATURE. THE EXCEPTION WILL BE THE POTOMAC
HIGHLANDS...ESPECIALLY ACROSS WESTERN
GRANT...MINERAL...ALLEGANY...HIGHLAND AND PENDLETON COUNTIES.
FORCING FROM UPPER LOW...COLDER TEMPERATURES ALOFT AND ABUNDANT
MOISTURE WILL PROVIDE THE INGREDIENTS FOR RW/SW. THE WESTERN FACING
SLOPES SHOULD SEE THE HIGHEST AMOUNTS OF SNOW...ONE TO THREE INCHES
OVERNIGHT...AND ADVISORIES MAY NEED TO BE ISSUED.
GUIDANCE CONTINUES TO RUN TOO COLD AHEAD OF THE FRONT. BUMPED HIGH
TEMPS UP A DEGREE OR TWO FROM A BLEND. TOOK STRAIGHT BLEND FOR
OVERNIGHT VALUES.
&&
.SHORT TERM /6 AM WEDNESDAY THROUGH FRIDAY/...
LOPRES WILL LIFT NEWD INTO SRN ONTARIO-QUEBEC ON WED. THE UPPER LOW
IS FORECASTED TO BECOME AN OPEN WAVE AND INCREASE IN FWD SPEED AS
THE UPPER JET LIFTS TO THE NE. DOWNSLOPING WLY FLOW SOUTH OF THE LOW
WILL YIELD DRY CONDITIONS EAST OF THE ALLEGHENY FRONT. HOWEVER...THE
TROUGH AXIS PROGRESSING THRU THE CWA WED AFTN WILL LIKELY KEEP A BKN
CLOUD DECK OVER THE AREA...ESPECIALLY ACROSS THE NW HALF OF THE CWA.
CAA REGIME WILL BRING A SEASONABLE CHILL TO THE REGION. MAX TEMPS
WILL RANGE FROM THE UPPER 30S ACROSS THE HIGH ELEVATIONS IN THE
POTOMAC HIGHLANDS TO MID 50S ALONG AND EAST OF I-95. NW WINDS 10-20
MPH WILL MAKE IT FEEL EVEN COOLER.
SYNOPTIC PATTERN WILL SUPPORT A CONTINUATION OF UPSLOPE SNOW SHOWERS
ALONG THE WRN SIDE OF THE ALLEGHENY FRONT ON WED. SNOW ACCUMULATIONS
OF AN INCH OR LESS EXPECTED DURING THE DAY ON WED /MAINLY AT
ELEVATIONS ABOVE 2.5 KFT/...WITH MOST OF THE ACCUMULATING SNOW
FALLING IN THE MRNG.
HIPRES BUILDING IN LATE WED WILL REMAIN IN CONTROL OF THE
MID-ATLANTIC WEATHER PATTERN THRU END OF THE WORK WEEK. A MAINLY
CLOUD-FREE PERIOD EXPECTED UNTIL CLOUDS START TO FILTER IN FROM THE
WEST ON FRI AS AN UPSTREAM SHORTWAVE TROUGH REACHES THE GREAT LAKES.
HIGH TEMPS IN THE 50S THU AND FRI. MIN TEMPS AOB FREEZING EXCEPT IN
THE CITIES AND ALONG THE IMMEDIATE COAST.
&&
.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
AN UPPER SHORTWAVE TROUGH WILL CROSS THE NORTHEAST STATES FRI EVE.
THIS SYSTEM WILL HAVE LITTLE IMPACT ON THE AREA ASIDE FROM A PERIOD
OF BKN CLOUD COVER.
UPPER RIDGE/SFC HIPRES WILL DOMINATE THE ERN-THIRD OF THE CONUS THIS
WEEKEND. TEMPS WILL BE NEAR THE CLIMATOLOGICAL NORM.
THE LARGE-SCALE TROUGH THAT WILL IMPACT THE CENTRAL CONUS THIS
WEEKEND IS FORECASTED TO PROGRESS EWD TOWARD THE ERN CONUS BY ERY
NEXT WEEK. THE NEXT CHANCE FOR PRECIP WILL OCCUR DURING THIS TIME.
&&
.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
REGIONAL RADAR LOOP SHOWS THE EDGE OF THE HEAVIEST RAINFALL MAKING
IT INTO THE SOUTHERN CWFA AT THIS TIME. VSBYS/CIGS WILL BE IMPACTED
AT KCHO IN THE NEXT HOUR OR SO WITH THE MODERATE RAINFALL. BAND OF
MODERATE TO LOCALLY HEAVY RAINFALL WILL PUSH NORTHWARD ACROSS THE
CWFA DURING THE DAY TODAY. WIDESPREAD RAIN SHOULD IMPACT THE
REMAINDER OF THE TERMINAL SITES AFTER 12Z AND LAST INTO THE MID
AFTERNOON. IFR CIGS/VSBYS POSSIBLE DURING THIS TIME. CIGS/VSBYS WILL
BE SLOWEST TO IMPROVE AT KBWI THIS EVENING.
BREEZY NW WINDS 10-15 KT WILL GUST UP TO 25 KT ON WED. VFR
CONDITIONS EXPECTED DURING THE SECOND HALF OF THE WORK WEEK AND
WEEKEND.
&&
.MARINE...
NO CHANGES TO THE SHORT TERM MARINE HEADLINES THIS MORNING. SMALL
CRAFT ADVISORIES CURRENTLY IN EFFECT FOR THE LOWER TIDAL POTOMAC AND
SOUTHERNMOST BAY ZONES. A FEW OBS HAVE STARTED TO REPORT GUSTS TO 18
TO 20 KT. AT 6AM...A SMALL CRAFT ADVISORY GOES INTO EFFECT FOR THE
ENTIRE MARINE AREA. SOUTHERLY WINDS 10 TO 15 KT WITH GUSTS 20 TO 25
KT EXPECTED FOR THE DAY. PORTIONS OF THE TIDAL POTOMAC AND THE
NORTHERNMOST BAY ZONE DROP OFF THIS EVENING.
SCA HAS BEEN EXTENDED INTO WED FOR THE WATERS. A DECENT PRESSURE
GRADIENT WILL EXIST BETWEEN EXITING LOPRES OVER ERN CANADA AND
HIPRES BUILDING IN FROM THE MIDWEST...RESULTING IN NW WIND GUSTS
AROUND 20 KT.
&&
.HYDROLOGY...
WDSPRD SGFNT FLOODING NOT XPCD OWING TO PROGRESSIVE NATURE OF THE
UPR SYSTEM AND XPCD RAINFALL OF 0.7-1.0 IN. MAIN CONCERN WILL BE
IN SWRN ZONES...WHERE ESELY WINDS WILL PROMOTE UPSLP ENHANCEMENT
TO RAIN. TERRAIN-ENHANCED AMOUNTS OF 1.5-2.0 IN WILL BE PSBL THESE
AREAS...WHERE FLOOD WATCH HAS BEEN ISSUED BGNG LATE TNGT AND CONTG
THRU MID-DAY TUE.
&&
.TIDES/COASTAL FLOODING...
CURRENTLY WATER LEVELS ARE RUNNING JUST UNDER A FOOT ABOVE NORMAL.
VALUES ARE EXPECTED TO REMAIN BELOW CRITICAL THRESHOLDS FOR THE NEXT
HIGH TIDE CYCLE. HOWEVER...MODEL FORECASTS SUGGEST MINOR COASTAL
FLOODING WILL BE POSSIBLE WITH THE EVENING/OVERNIGHT HIGH TIDE
CYCLE.
&&
.EQUIPMENT...
THE FROSTBURG TRANSMITTER IS OUT OF SERVICE. A TICKET HAS BEEN
OPENED WITH VERIZON. VERIZON IS CURRENTLY TESTING THE LINE.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...FLOOD WATCH UNTIL 1 PM EST THIS AFTERNOON FOR VAZ025-026-036-
037-503-504.
WV...FLOOD WATCH UNTIL 1 PM EST THIS AFTERNOON FOR WVZ505-506.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM THIS MORNING TO 6 PM EST
WEDNESDAY FOR ANZ531>533-539>541.
SMALL CRAFT ADVISORY FROM 6 AM THIS MORNING TO 6 PM EST THIS
EVENING FOR ANZ530-535-538-542.
SMALL CRAFT ADVISORY FROM NOON TO 6 PM EST WEDNESDAY FOR
ANZ530-535-536-538-542.
SMALL CRAFT ADVISORY UNTIL 6 PM EST WEDNESDAY FOR ANZ534-537-
543.
SMALL CRAFT ADVISORY UNTIL 6 PM EST THIS EVENING FOR ANZ536.
&&
LISTEMAA/KLEIN/KRAMARHazardous weather outlook, Nov 29, 5:29 AM EST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
529 AM EST TUE NOV 29 2011
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
301000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
529 AM EST TUE NOV 29 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
A SMALL CRAFT ADVISORY IN IN EFFECT FOR THE TIDAL POTOMAC RIVER
AND MARYLAND CHESAPEAKE BAY TODAY AND TONIGHT.
MINOR COASTAL FLOODING WILL BE POSSIBLE THIS EVENING AND OVERNIGHT
ALONG THE TIDAL POTOMAC RIVER AND WESTERN SHORE OF THE MARYLAND
CHESAPEAKE BAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE SMALL CRAFT ADVISORY FOR THE TIDAL POTOMAC RIVER AND MARYLAND
CHESAPEAKE BAY CONTINUES INTO WEDNESDAY.
A SMALL CRAFT ADVISORY MAY BE NEEDED WEDNESDAY NIGHT AND THURSDAY
FOR PORTIONS OF THE WATERS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-301000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
529 AM EST TUE NOV 29 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
A FLOOD WATCH IS IN EFFECT UNTIL 1 PM FOR THE CENTRAL SHENANDOAH
VALLEY...CENTRAL FOOTHILLS AND SOUTHERN PORTIONS OF THE POTOMAC
HIGHLANDS. REFER TO THE LATEST HAZARD MESSAGE /FFALWX/ FOR
DETAILS.
ACCUMULATING SNOW IS POSSIBLE ACROSS THE WESTERN SLOPES OF THE
ALLEGHENY AND POTOMAC HIGHLANDS LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ACCUMULATING SNOW ACROSS THE POTOMAC HIGHLANDS WILL CONTINUE INTO
WEDNESDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...PLEASE
RELAY ANY HEAVY RAINFALL AND FLOODING REPORTS TO THE NATIONAL
WEATHER SERVICE.
Flood, Nelson
- When
- November 29, 7:00 AM EST to 1:00 PM EST
- Where
- Nelson County, 1.76 mi SE of Montebello to 2.03 mi SSE of Montebello
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.850, -79.130
Seaman Lane was impassible due to flooding.
Flood, Albemarle
- When
- November 29, 8:00 AM EST to 2:00 PM EST
- Where
- Albemarle County, 3.34 mi WSW of Greenwood to 3.29 mi WSW of Greenwood
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.040, -78.830
Rockfish Gap Turnpike was impassible due to flooding along a small stream just west of Little Rock Lane.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Michigan, November 29 to 30, 2011$5.0 million · 5 events
- Winter Weather in North Carolina, November 29 to 30, 201112 events
- Heavy Snow in Indiana, November 29, 201111 events
- Heavy Snow and Winter Weather in Kentucky, November 29, 20117 events
- Strong Wind in Wisconsin, November 29, 2011$5,000 · 5 events
- Heavy Snow in Michigan, November 29 to 30, 20115 events
- Winter Weather in Illinois, November 29, 20114 events
- Winter Weather in Tennessee, November 29, 20113 events
- Heavy Snow in Michigan, November 29 to 30, 20113 events
- Winter Weather in Georgia, November 29 to 30, 20112 events
- Flooding in Kentucky, November 29 to 30, 20112 events
- High Wind in West Virginia, November 29, 2011$600 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350919, 350920.